Minnesota, 2013

Hail in Minnesota, June 19, 2013

June 19, 2013 · NWS FSD · 1 event in 1 county or zone

Thunderstorms produced three quarter inch diameter hail at Trosky, in Pipestone County in southwest Minnesota, on the evening of June 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced three quarter inch diameter hail at Trosky, in Pipestone County in southwest Minnesota, on the evening of June 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 5:44 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 5:44 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT WED JUN 19 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 315 PM CDT WED JUN 19 2013

SHORTWAVE CONTINUES TO WORK ACROSS THE AREA THIS AFTERNOON. MODIFIED
SOUNDINGS SUGGEST CAP SHOULD BE BROKEN BY THIS POINT. HOWEVER
CURRENT CU FIELD IS CLEARLY BEING CHOKED OFF. GUESS IS THAT DRY AIR
ALOFT ENTRAINING INTO THE UPDRAFT...COMBINING WITH SLIGHTLY WARMER
MID LEVEL TEMPS THAN MODELED IS THE CULPRIT. ALSO THE LACK OF ANY LOW
LEVEL FOCUS FOR STORMS TO GET GOING. STILL THINK THE THREAT WARRANTS
ISOLATED TO SCATTERED MENTION IN THE GRIDS THROUGH THIS EVENING...AS
STILL COULD GET SOMETHING AS WE CONTINUE TO DESTABILIZE AHEAD OF THE
COOLING MID LEVEL TEMPERATURES ASSOCIATED WITH THE WAVE. SMALL HAIL
AND WIND GUSTS TO 45 MPH CONTINUE TO BE THE MAIN THREATS WITH ANY
STORM THAT IS ABLE TO FORM. LOW LEVEL JET REALLY PICKS UP TONIGHT
RESULTING IN STRONG THETAE ADVECTION AND ELEVATED THUNDERSTORM
THREAT. MODEL CONSENSUS IS THAT MOST LIKELY AREA FOR THIS CONVECTION
TO FORM WOULD BE NORTH OF OUR CWA CLOSER TO THE NOSE OF THE JET AND
COOLER MID LEVEL TEMPERATURES. IF THIS CONVECTION BECAME ORGANIZED
AND WAS ABLE TO ESTABLISH A SURFACE CONNECTION...IT WOULD FOLLOW THE
CORFIDI VECTORS SOUTH SOUTHEAST INTO OUR CWA. WHILE IF OT STAYS
MAINLY ELEVATED IT WILL FOLLOW MORE OF THE MEAN LAYER WIND AND GO
NORTHEAST. WILL HAVE TO WATCH WHAT CA FORM IN NORTHWEST OR NORTH
CENTRAL SOUTH DAKOTA AS THE LOW LEVEL JET KICKS IN AND HOW IT STARTS
MOVING. BEST CHANCE OF SEEING SOMETHING APPEARS TO BE SOUTHWEST
MINNESOTA BASED ON THE ABOVE POTENTIAL STORM MOTIONS...AND WILL KEEP
THE HIGHER CHANCE POPS THERE.

UNCERTAINTY CONTINUES INTO THURSDAY. SEEMS LIKE WE WILL HAVE TO
DEAL WITH SOME LEFTOVER CLOUD COVER FROM WHATEVER HAPPENS
TONIGHT...AND POSSIBLY SOME STRATOCU THAT FORMS WITH OUR STRONG
SOUTHEAST FLOW. COMBINED THIS WITH A PRETTY DECENT CAP...AND
CONVECTION DURING THE AFTERNOON SEEMS UNLIKELY. 12Z NAM WAS REALLY
THE ONLY MODEL AGGRESSIVE WITH QPF ON THURSDAY...AND EVEN THE NAM HI
RES VERSION IS DRY. THUS WENT AHEAD AND LOWERED POPS. WILL KEEP THE
SLIGHT CHANCE TO CHANCE GIVEN UNCERTAINTY. CAP DOES WEAKEN AS YOU
GET EAST...SO THAT APPEARS TO BE THE AREA THAT WOULD HAVE THE BEST
SHOT. CAPE AND SHEAR PROFILES APPEAR FAVORABLE FOR SEVERE WEATHER IF
A STORM IS ABLE TO FORM...BUT AGAIN THIS SEEMS LIKE A LOWER
PROBABILITY EVENT AT THIS TIME...AT LEAST THROUGH 0Z. HIGHS ARE
TRICKY...AND WILL DEPEND ON CLOUD COVER. OUR PREVIOUS FORECAST WAS
ABOVE CONSENSUS...AND WHILE THIS MAKES ME A LITTLE UNCOMFORTABLE
GIVEN CLOUD COVER CONCERNS...IT DOES NOT TAKE MUCH SUN FOR OUR TEMPS
TO JUMP RAPIDLY. THUS ENDED UP NOT CHANGING THE GOING FORECAST MUCH
AT ALL WITH REGARDS TO TEMPERATURES.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT WED JUN 19 2013

THURSDAY NIGHT SHOULD SEE A FEW THUNDERSTORMS DEVELOP IN ACROSS THE
AREA WITH THE BETTER CHANCE IN SOUTHWEST MINNESOTA. CAPPING WILL
LIKELY PLAY A ROLE IN KEEPING THUNDERSTORMS AT BAY SO ONLY LOW POPS
OVER THE WESTERN AND SOUTHERN PARTS OF THE CWA. PARTS OF SOUTHWEST
MINNESOTA MAY BE FIGHTING OFF A WORKED OVER ATMOSPHERE BUT IF SOME
DECENT HEATING CAN OCCUR CAPE...AROUND 2000 J/KG AND SFC TO 3 KM
BULK SHEAR VALUES OF ABOUT 30 TO 35 KNOTS WOULD SUPPORT A FEW SEVERE
THUNDERSTORMS. OTHERWISE BREEZY AND A BIT HUMID WITH LOWS FROM THE
UPPER 60S TO LOWER 70S.

BY FRIDAY THE BETTER CHANCES FOR THUNDERSTORMS WILL BE IN THE FAR
EASTERN CWA NEAR THE INSTABILITY AXIS AND THE VEERED LOW LEVEL JET
WHILE ANOTHER CHANCE WILL EXIST NEAR AND BEHIND THE FRONT IN THE FAR
WESTERN CWA. BY LATE AFTERNOON AND EARLY EVENING THE ATMOSPHERE
BECOMES FAVORABLE FOR SEVERE THUNDERSTORMS...ESPECIALLY IN THE
NORTHERN CWA WHERE THE CAP IS MUCH LOWER. CAPE VALUES LIKELY TO
APPROACH 3000 J/KG WITH SHEAR VALUES NOT OVERLY IMPRESSIVE.
REGARDLESS EXPECT A FEW SEVERE STORMS NORTH OF INTERSTATE 90 LATE
FRIDAY AFTERNOON AND FRIDAY NIGHT AS +14 AT 700MB LIKELY TO BE A
LITTLE TOO WARM IN THE SOUTH TO ALLOW ANY UPDRAFTS TO GET GOING.
HIGHS FRIDAY FROM NEAR 95 IN SIOUX CITY TO THE MID 80S ALONG HIGHWAY
14. LOWS FRIDAY NIGHT AGAIN VERY WARM AND MAINLY UPPER 60S TO LOWER
70S.

WILL CONTINUE THE THOUGHTS THAT MOST OF THE ACTIVITY WILL BE NORTH
AND WEST OF THE AREA ON SATURDAY WITH A BURLY CAP IN PLACE AND THE
AREA BEGINNING TO GET INTO MORE OF A DEEP SOUTHERLY FLOW REGIME WITH
LITTLE CONVERGENCE. THE BETTER CHANCES WILL BE ALONG A FRONT IN
CENTRAL SOUTH DAKOTA. WILL GO WITH HOT AND BREEZY CONDITIONS...HIGHS
FROM THE MID 80S T MID 90S...THEN LOWS AGAIN SATURDAY NIGHT UPPER
60S TO LOWER 70S.

FOR THE PERIOD SUNDAY THROUGH WEDNESDAY...AN UPPER LEVEL WAVE WILL
PASS NORTH OF THE AREA SUNDAY NIGHT INTO MONDAY WHICH WILL CONTINUE
THE THREAT FOR A FEW THUNDERSTORMS. AFTER THIS THE MODELS BEGIN TO
DIVERGE A BIT BUT STILL SUPPORT A RELATIVELY FAST WEST TO SOUTHWEST
FLOW ALOFT ACROSS NORTH DAKOTA INTO SOUTHERN CANADA. THIS SHOULD
START TO DECREASE THE THREAT FOR THUNDERSTORMS A BIT AS THE AREA
COULD GET DEEPER INTO THE WARM AND DRY AIR ALOFT. HOWEVER THE GFS
AND ECMWF BOTH BRING A WAVE THROUGH MONDAY NIGHT...MORE VIGOROUS ON
THE GFS...SO NO GREAT CERTAINTY THAT IT WILL BE DRY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 644 PM CDT WED JUN 19 2013

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE
PERIOD...WITH BETTER CHANCES FAVORING AREAS ALONG AND EAST OF THE
JAMES RIVER. MVFR-IFR VISIBILITY AND/OR CEILINGS WILL BE POSSIBLE
WITH ANY STORMS THAT DO DEVELOP...ESPECIALLY THOSE DURING THE DAY
THURSDAY. HOWEVER ASIDE FROM ONGOING STORMS JUST NORTH AND EAST OF
KFSD AT THE START OF THE PERIOD...CONFIDENCE IN TIMING/COVERAGE OF
STORMS IS TOO LOW TO INCLUDE TSRA MENTION IN TAFS AT THIS TIME.

MODELS CONTINUE TO SHOW POTENTIAL FOR MVFR STRATOCU TO DEVELOP IN THE
EARLY MORNING HOURS ON THURSDAY IN INCREASINGLY MOIST LOW LEVEL FLOW.
WITH NO HINT OF THIS CURRENTLY UPSTREAM...WILL STICK WITH PRIMARILY
VFR CONDITIONS IN THE TAFS THROUGH THE MORNING...BUT HAVE ADDED A
PERIOD OF MVFR CEILINGS TO KHON/KFSD IN THE AFTERNOON WITH BETTER
POTENTIAL FOR CUMULUS DEVELOPMENT AT LOWER HEIGHTS THAN HAS BEEN SEEN
THE PAST FEW DAYS.

FINALLY...INCREASING LOW LEVEL JET ACROSS THE AREA TONIGHT COULD LEAD
TO A PERIOD OF LLWS. BOUNDARY LAYER MAY REMAIN COUPLED JUST ENOUGH TO
LIMIT THREAT...BUT HAVE ADDED LLWS TO KHON WHERE THE CORE OF THE LOW
LEVEL JET WILL BE STRONGEST OVERNIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHENARD
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, Jun 19, 2:46 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT WED JUN 19 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
346 PM CDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
AFTERNOON AND EVENING MAINLY EAST OF THE JAMES RIVER VALLEY. IF
ANY STORMS CAN DEVELOP...NONE ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ON THURSDAY MORNING AND EARLY
AFTERNOON ARE NOT LIKELY TO BECOME SEVERE. HOWEVER BY LATE
AFTERNOON AND EARLY EVENING A FEW STORMS COULD DEVELOP AND BRING
THE THREAT FOR SEVERE WEATHER. THE BETTER CHANCE FOR THIS IS
ACROSS SOUTHWEST MINNESOTA WHERE GOLF BALL SIZED HAIL AND WIND
GUSTS TO 70 MPH WILL BE POSSIBLE. PARTS OF EASTERN SOUTH DAKOTA
AND NORTHWEST IOWA COULD SEE AN ISOLATED THUNDERSTORM WHICH COULD
ALSO BECOME SEVERE...BUT WARM AIR ALOFT MAY PRECLUDE ANY
DEVELOPMENT.

SEVERE THUNDERSTORMS WILL AGAIN THREATEN THE AREA ON SATURDAY
NIGHT...ESPECIALLY NORTH OF INTERSTATE 90. A FEW OF THESE
THUNDERSTORMS COULD PRODUCE HAIL TO THE SIZE OF GOLF BALLS AS
WELL AS WIND GUSTS TO 70 MPH. BY SUNDAY THE BETTER CHANCES WILL
BE ACROSS NORTHWEST IOWA BUT THE SEVERE THREAT WILL BE LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 50 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pipestone

When
June 19, 7:56 PM CST
Where
Pipestone County, 0.85 mi NE of Trosky
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.890, -96.260

Hail was accompanied by heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455181.